According to the Mayo Clinic, Percocet is a combination pain medicine containing oxycodone and acetaminophen. The combination of the two medicines is thought to provide better pain relief than either medicine used alone. While Percocet has been shown to be effective at providing pain relief, many dangers are associated with both the use of oxycodone and acetaminophen.
Recovery Connection, a website dedicated to helping addicts get help and information on treatment options, reports that Percocet is physically and emotionally addictive. Percocet acts as a block to pain receptors in the brain, which results in a feeling of euphoria. Over time, a patient will build up a tolerance to the medication. Addiction occurs from patients attempting and failing to recreate that feeling. When the prescribed amount no longer produces the desired feeling, patients begin ingesting larger quantities of the medications.
People who have taken Percocet for any length of time will not be able to stop taking the medication simply. In order to prevent withdrawal, they must be titrated off the medication over time. A sudden withdrawal off of any narcotic is dangerous. Transformations Treatment Center, a drug and alcohol treatment center, explains that withdrawal symptoms can include loss of consciousness, dizziness, sweating, dry mouth, constipation, nausea and drowsiness. In extreme cases, withdrawal can cause seizures, coma or death.
One of the side effects of Percocet is respiratory depression. When certain medications are taken with Percocet, or a patient has an illness that already compromises the lungs, it can exacerbate the respiratory depression leading to a crisis situation. Respiratory depression can cause difficulty breathing, respiratory arrest, circulatory depression, dangerously low blood pressure, shock and death.
Percocet contains acetaminophen. According to the Mayo Clinic, large doses of acetaminophen are known to cause liver damage. In December 2005, the National Institutes of Health published a study explaining that severe liver damage caused by acetaminophen can lead to acute liver failure. It is important to watch for signs of liver damage while taking Percocet. In the initial stages of liver damage the patient can experience nausea and vomiting. Patients might begin to notice yellowing of the eyes and skin. Liver damage is more likely to occur after extended use or when the exceeded amount is recommended.
- National Institute of Health: National Library of Medicine: Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study
- Transformations Drug and Alcohol Treatment Center: Types of Addiction: Percocet Addiction
- Mayo Clinic: Acetaminophen--Oral Route
- Recovery Connection: Percocet Addiction: The Dangers